High Wind, Fergus
- When
- May 6, 4:53 AM MST to 7:00 PM MST
- Where
- Fergus forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Multiple strong wind gusts, up 54KT (62mph), were reported at the Oscar RAWS site.
A storm system moving across the region brought strong winds of roughly 55 to 65 mph to portions of North-Central Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A storm system moving across the region brought strong winds of roughly 55 to 65 mph to portions of North-Central Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 6, 2:27 AM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 327 AM MDT SUN MAY 6 2012 .DISCUSSION... TODAY THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF HAS MOVED EAST OF THE ZONES AND HIGH PRESSURE IS BUILDING ALOFT. THE AIRMASS WILL BEGIN A WARMING TREND ALTHOUGH TEMPS WILL REMAIN COOL TODAY BEHIND THE COLD FRONT. THE MAIN FEATURE TODAY WILL BE STRONG AND GUSTY WINDS ACROSS MOST OF NORTH CENTRAL MONTANA. A STRONG SURFACE PRESSURE GRADIENT WILL BE OVER THE BORDER OF SASKATCHEWAN AND EASTERN MONTANA. THE RESULTING STRONG SURFACE PRESSURE GRADIENT WILL CAUSE STRONG AND GUSTY WINDS INTO EARLY EVENING. A HIGH WIND WARNING HAS BEEN ISSUED. THE LOW PRESSURE CENTERS ARE STACKED NEARLY VERTICAL AND THE SYSTEM WILL MOVE RATHER SLOWLY EAST. A HIGH PRESSURE RIDGE WILL BE OVER THE WEST COAST MONDAY AND MOVE OVER THE ZONES BY TUESDAY. THE AIRMASS WILL WARM UNDERNEATH THE BUILDING HIGH PRESSURE AND TEMPS WILL RISE BACK TO NORMALS BY MONDAY AND TEMPS WILL RISE TO WELL ABOVE NORMALS BY TUESDAY. ZELZER TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL RIDGE WILL BE OVER THE REGION TUESDAY NIGHT THROUGH WEDNESDAY FOR DRY AND WARM CONDITIONS. MODELS ARE IN GOOD AGREEMENT TO BREAK DOWN THE RIDGE WEDNESDAY NIGHT AND THURSDAY AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE THROUGH THE NORTHERN ROCKIES. TIMING OF THE THE FRONTAL PASSAGE LOOKS TO BE DURING THE WEDNESDAY NIGHT AND THURSDAY MORNING PERIOD WHICH WILL HAVE THE BEST CHANCE FOR SHOWERS. BETTER CHANCES FOR THUNDERSTORM ACTIVITY THURSDAY WILL BE ACROSS FAR SE ZONES WHERE TIMING OF THE FRONT WILL BE LATEST AND COINCIDE BETTER WITH LATE MORNING/EARLY AFTERNOON HEATING. A COOLER AIRMASS BEHIND THE FRONT WILL BRING BELOW AVERAGE TEMPERATURES THURSDAY. RISING HEIGHTS AND WARMING ALOFT WILL BRING GRADUAL WARMING FRIDAY THROUGH NEXT WEEKEND. MODELS DIFFER SOME HOWEVER WITH SUBTLE DETAILS IN THE UPPER LEVEL FLOW OVER THE NORTHERN ROCKIES WITH GFS INDICATING WEAK TROUGHING WHILE ECMWF AND MOST GFS ENSEMBLE MEMBERS INDICATE RIDGING. CONSIDERING UNCERTAINTY IN MODELS AND CLIMATOLOGY WILL GO WITH SLIGHT CHANCE POPS OVER THE MTNS DURING THE AFTN/EVE PERIODS FRIDAY AND SATURDAY FOR NOW. HOENISCH && .AVIATION... UPDATED 450Z. CURRENT SAT AND RADAR INDICATE WRAP AROUND MOISTURE HAS ENTERED THE NORTHERN AND CENTRAL AREA. EXPECT VERY LIGHT RAIN AND SNOW SHOWERS NORTH AND EAST OF A LINE FROM KCTB AND KLWT. PRECIPITATION WILL TAPER OFF BY 10Z OVER THE NW PORTION AND BY 14Z OVER THE EASTERN AREA. WINDS WILL REMAIN GUSTY OVER THE CENTRAL AND NORTHERN AREA. EXPECT MVFR CONDITIONS OVERNIGHT OVER PORTIONS OF THE CENTRAL AND NORTHERN AREAS AS CEILINGS CONTINUE TO LOWER AND VISIBILITIES CONTINUE TO DETERIORATE. MERCER && .PRELIMINARY POINT TEMPS/POPS... GTF 57 33 68 38 / 10 0 0 0 CTB 56 30 67 34 / 10 0 0 0 HLN 58 33 69 36 / 10 0 0 0 BZN 55 27 65 29 / 10 0 0 0 WEY 45 21 55 22 / 10 0 0 0 DLN 54 27 65 30 / 0 0 0 0 HVR 55 33 67 33 / 40 10 0 0 LWT 51 30 61 30 / 20 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...CHOUTEAU... FERGUS...HILL...LIBERTY. WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY FOR ELEVATIONS ABOVE 4000 FEET FOR BLAINE...CHOUTEAU...HILL...LIBERTY...TOOLE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 328 AM MDT SUN MAY 6 2012 MTZ011-013-045-047-051-071130- HILL-CHOUTEAU-LIBERTY-BLAINE-FERGUS- 328 AM MDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT TODAY THROUGH THIS EVENING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 4000 FEET IN CHOUTEAU...HILL...AND BLAINE COUNTIES UNTIL NOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008>010-012-014-015-046-048>050-052>055-071130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 328 AM MDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ044-071130- TOOLE- 328 AM MDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 7000 FEET IN TOOLE COUNTY UNTIL NOON TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
4 high wind. Local standard time, as filed.
Multiple strong wind gusts, up 54KT (62mph), were reported at the Oscar RAWS site.
Multiple strong wind gusts, up 51KT (59mph), were reported at the Fort Belknap RAWS site.
Multiple strong wind gusts, up 58KT (67mph), were reported 2 miles east of Roy.
Multiple strong wind gusts, up 50KT (58mph), were reported at the Zortman Mine.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385742, 385744, 385743, 385745.